Psychosis is a severe condition that can be brought upon by using amphetamine. It is described as a condition that affects the mind, and it happens when there has been a loss of contact with reality. It can impact the perception and understanding of what is real or not. The most common symptoms of psychosis include the individual experiencing hallucinations and delusions. A hallucination is the perception of various types of sensory stimulation when that stimulation does not exist.
Someone who has hallucinations will hear, see, or feel things that are not present in reality. Hallucinations can occur as a result of stimulant abuse and are often said to be visual or auditory.
Delusions refer to fixed beliefs that are more than likely, not true. In many cases, there may be some truth tied to the fallacy, but they become exaggerated and unrealistic. When somebody has a somatic delusion, they may have a physical condition, but the delusion will exaggerate any real situation significantly.
There are different categories when it comes to delusions, which include:
- Paranoid delusions
- Referential delusions
- Grandiose delusions
- Somatic delusions
Commonly, people experiencing psychosis are unaware of their wild beliefs. It even occurs in those who are using drugs. In some individuals, there may be a period when a person recognizes the voices, visions, or beliefs stem from their drug use.
Psychosis development in those who use different drugs is more common than most would believe. Unfortunately, it can occur in those who use drugs for medicinal purposes.
When people can’t determine their psychotic experiences are a result of their drug use, they will be diagnosed with a substance/medication-induced psychotic disorder. It involves having hallucinations or delusions and experiencing symptoms during the intoxication or withdrawal phase of abuse. The symptoms are not due to other conditions, such as a medical disorder or psychiatric condition.
Research indicates that the prevalence of psychosis symptoms induced by stimulant drugs may be as high as 50 percent in those who take stimulants recreationally. Unfortunately, the number remains the same for those who use stimulants medicinally.
What Stimulants Cause Psychosis?
Using and abusing stimulant drugs is known to have adverse effects and induce psychosis. Amphetamine psychosis has served as a model to understand psychotic disorders like schizophrenia better.
The difference in the types of psychotic symptoms produced may only vary slightly by different substances, but all stimulants have the capability of producing psychotic effects – these include delusions, mania, hallucinations, aggressiveness, and acting erratically.
The most common stimulant drugs that produce psychosis include:
- Amphetamines: Psychosis attributed to amphetamine use and abuse is labeled as amphetamine psychosis. It has served as the model to understand psychotic disorders. Some drugs that are associated with amphetamines include MDMA, methamphetamine, cathinone, dextroamphetamine, and ephedrine.
- Cocaine:Cocaine can cause temporary psychosis. Studies indicate that more than half of cocaine users will experience some psychotic symptoms. Cocaine users can experience paranoid delusions that are centered around their drug use.
- Methylphenidate: The active ingredient in Concerta and Ritalin, which is used to treat ADHD or narcolepsy, can also cause psychosis. Chronic use or abuse can lead to auditory and visual hallucinations. It can also produce anxiety, paranoid delusions, confusion, and the urge to harm oneself.
- Caffeine: Research suggests that high doses of caffeine can lead to stimulant-induced psychosis.
- Others: There is proof that some energy drinks or herbal stimulants can lead to psychosis.
Signs of Psychosis
There are distinct signs of amphetamine psychosis that you should familiarize yourself with. They include:
- Breaking from reality
- Violent behavior
- Suicidal ideations
- Paranoid delusions
- Disorganized speech patterns
- Lifestyle changes
What to Do for Amphetamine Psychosis
When someone using stimulants for prolonged periods develops psychotic symptoms, there are some steps you must take, which include:
- Stop using the drug they are taking.
- Call 911 immediately.
- Reduce their activity and stimulation.
- Drink water (hydrate).
- Increase airflow (ventilation).
You should never attempt to self-medicate by using other drugs like alcohol or central nervous system (CNS) depressants. The decision should be made by a medical professional that can thoroughly assess their current needs.
Someone experiencing psychotic symptoms has likely been using dangerously high amounts of stimulants. It could indicate they have been using the drug for an extended period. Those who mix other drugs with stimulants are more likely to feel psychotic effects. Polysubstance abuse is extremely dangerous.
Formal drug treatment drug psychosis is the use of antipsychotic medications. Medical experts will use an antipsychotic that addresses dopamine. Doctors will also provide fluids to lower body temperature, control blood pressure, and reduce stimulation. It will allow the individuals natural detox process to eliminate the stimulant drug.
Anyone who has been using massive doses of stimulants may indicate that have developed a substance use disorder involving amphetamines. It is an issue that must be addressed promptly to avoid further damage moving down. Addiction is a severe disease, and those in the midst of an amphetamine addiction must reach out for the proper treatment.